Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 346, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 5, 1998, 1:45 AM CDT for Cherokee County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 1998, 1:45 AM CDT (06:45 UTC)
- Expired
- Oct 5, 1998, 2:20 AM CDT
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cherokee County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 11:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1811 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 19.4
The text
As transmitted, in the capitals the NWS used until 2016.
904 WUUS1 KSGF 050646 RRA SVRSGF KSC021-050720- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 145 AM CDT MON OCT 5 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN SOUTHEASTERN KANSAS * UNTIL 220 AM CDT * AT 144 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES SOUTHWEST OF COLUMBUS KS NEAR MELROSE AND WAS MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... MELROSE THROUGH 150 AM COLUMBUS AND BAXTER SPRINGS BY 2 AM GALENA BY 210 AM A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. IF YOU LIVE WITHIN THE WARNED AREA...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE PRODUCING TORRENTIAL RAINFALL. FLASH FLOODING MAY OCCUR WITH LITTLE OR NO ADVANCED NOTICE. SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS. JLT/JDG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:39 PM CDT, 11 hours 6 minutes earlier.
Area forecast discussion, Oct 4, 2:39 PM CDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 AM CDT FRI OCT 2 1998 FIRST EPISODE OF SEVERE STORMS AND FLOODING MOVED THROUGH THE WESTERN PART OF THE COUNTY WARNING AREA THIS MORNING...WITH CURRENT CONVECTION STAYING RIGHT ON THE EDGE OF OUR ZONES. VISIBLE SATELLITE SHOWS A BROKEN CUMULUS FIELD OVER MUCH OF THE AREA ALLOWING TEMPS TO WARM INTO THE MID 70S TO LOWER 80S OVER THE WEST. MAIN CONCERN FOR TONIGHT IS EXCESSIVE RAINFALL OVER THE WESTERN ZONES. NOT MUCH RAINFALL WILL BE NEEDED TO GET FLOODING GOING OVER SOUTHEAST KANSAS AND JOPLIN AREA. INCREASING WINDS ALOFT WILL LIKELY LEAD TO FAST MOVING STORMS...HOWEVER...ALL MODELS ARE SHOWING DIFFLUENT THICKNESS PATTERN SETTING UP OVER THE AREA...LENDING TO THE POSSIBILITY OF TRAINING STORMS. THINK ETA IS PUSHING THE UPR LOW AND DRY SLOT EASTWARD TOO FAST WITH STRONGEST WINDS STILL ON THE BACK SIDE OF THE TROF...SO PREFER NGM/AVN SOLUTIONS. HIGH POPS IN NUMERICAL GUIDANCE LOOKS GOOD GIVEN HIGH PRECIPITABLE WATER OVER THE AREA AND INCREASING DYNAMICS. HAVE COORDINATED WITH ICT/MCI/STL ON FLASH FLOOD WATCH FOR TONIGHT. FOR OUR AREA WILL HAVE THE WATCH WEST OF A WARSAW...BUFFALO...SPRINGFIELD...BRANSON LINE. ALSO WOULD LIKE TO INCLUDE MENTION OF SEVERE STORMS ALL AREAS AND WINDY CONDITIONS OVER THE CENTRAL AND WESTERN PORTION OF THE CWA. RECOMMENDATIONS FOR FCST GUIDANCE AND COORDINATION ONLY... JLN/SE KS...FLASH FLOOD WATCH TONIGHT. SHOWERS AND THUNDERSTORM LIKELY. SOME COULD BE SEVERE WITH LOCALLY HEAVY RAIN POSSIBLE. WINDY. LOW IN THE UPPER 60S. SOUTHEAST WIND 15 TO 25 MPH AND GUSTY. CAUTION IS ADVISED ON AREA LAKES. SGF...FLASH FLOOD WATCH TONIGHT. SHOWERS AND THUNDERSTORMS LIKELY. SOME COULD BE SEVERE WITH LOCALLY HEAVY RAINFALL. WINDY. LOW IN THE MIDDLE 60S. SOUTHEAST WIND 15 TO 25 MPH AND GUSTY. CAUTION IS ADVISED ON AREA LAKES. AIZ/VIH/UNO...SHOWERS AND THUNDERSTORMS LIKELY. SOME COULD BE SEVERE. LOW IN THE MIDDLE 60S. SOUTHEAST WIND 10 TO 20 MPH. CCF INFO SGF TR 066/076 064/080 057 17763 JLN TR 068/077 065/082 060 17853 TERRY
In the hours before
Special weather statement, Oct 4, 10:40 PM CDT, 3 hours 5 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>104-050445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1040 PM CDT SUN OCT 4 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CEDAR CHRISTIAN DADE GREENE HICKORY JASPER LAWRENCE MCDONALD NEWTON POLK ST. CLAIR STONE TANEY VERNON INCLUDING THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA NEOSHO LAMAR BOLIVAR FLASH FLOOD WATCH CONTINUES FOR PORTIONS OF SOUTHEAST KANSAS... SOUTHWEST AND CENTRAL MISSOURI FOR TONIGHT. 2 TO 4 INCHES OF RAIN HAS FALLEN FROM NORTHWEST CHEROKEE TO EASTERN BOURBON COUNTIES. THE PUBLIC REPORTED 2 FEET OF WATER ON ROADS IN THE WEST MINERAL AREA OF CHEROKEE COUNTY. A BAND OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE NORTHEAST AT 40 MPH FROM NORTHEAST OKLAHOMA AND SOUTHEAST KANSAS. ANOTHER 2 TO 4 INCHES OF RAIN WILL BE POSSIBLE OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI BEFORE THE RAIN DISSIPATES EARLY MONDAY MORNING. THE HEAVY RAIN WILL CONTINUE TO MOVE EAST OVERNIGHT WITH RAINFALL AMOUNTS OF 2 TO 3 INCHES POSSIBLE. SOME LOCATIONS COULD RECEIVE HIGHER AMOUNTS. BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT. IT IS OFTEN DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING HEAVY RAIN AND FOG. DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE ROUTE IF JFLOODING IS OBSERVED. SHUMWAY
Special weather statement, Oct 4, 11:26 PM CDT, 2 hours 19 minutes before
KSZ101-MOZ077-079>082-088>096-101>105-050530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1126 PM CDT SUN OCT 4 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... CHEROKEE ...IN MISSOURI... BARRY BARTON CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... LEBANON JOPLIN SPRINGFIELD BRANSON NEOSHO LAMAR BOLIVAR MARSHFIELD OZARK ...TORNADO WATCH NUMBERS 863 AND 864 HAS BEEN REPLACED BY TORNADO WATCH 865 UNTIL 5 AM... STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MOVE OUT OF SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA AT 40 MPH. THE ATMOSPHERE IS STILL CONDUCIVE FOR SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES. IN ADDITION VERY HEAVY RAIN WITH RAINFALL RATE OF 1 TO 2 INCHES IN AN HOUR CAN BE EXPECTED FOR THE NEXT SEVERAL HOURS. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS. SHUMWAY
Special weather statement, Oct 4, 11:26 PM CDT, 2 hours 19 minutes before
KSZ101-MOZ077-079>082-088>096-101>105-050530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1126 PM CDT SUN OCT 4 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... CHEROKEE ...IN MISSOURI... BARRY BARTON CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... LEBANON JOPLIN SPRINGFIELD BRANSON NEOSHO LAMAR BOLIVAR MARSHFIELD OZARK ...TORNADO WATCH NUMBERS 863 AND 864 HAS BEEN REPLACED BY TORNADO WATCH 865 UNTIL 5 AM... STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MOVE OUT OF SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA AT 40 MPH. THE ATMOSPHERE IS STILL CONDUCIVE FOR SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES. IN ADDITION VERY HEAVY RAIN WITH RAINFALL RATE OF 1 TO 2 INCHES IN AN HOUR CAN BE EXPECTED FOR THE NEXT SEVERAL HOURS. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS. SHUMWAY
Local storm report, Oct 5, 12:00 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR 1230 AM REPORT...
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1200 AM CDT MON OCT 05 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM LAMAR MO FLOOD
10/05/98 BARTON NORTH FORK OF THE
SPRING RIVER AND DRAINAGE
DITCHES. REQUIRED SEVERAL
HOMES TO BE EVACUATED. AS
10 AM WATER HAD RECEDED
0600 AM CARTHAGE MO FLOOD
10/05/98 JASPER CENTER CREEK NORTH OF
I-44 OUT OF ITS BANKS
AND FLOODING LOW AREAS
0630 AM STOVER MO FLOOD
10/05/98 MORGAN LOW LYING AREAS FLOODED
0630 AM COLUMBUS KS FLOOD
10/05/98 CHEROKEE CHERRY CREEK FLOODED
WEST OF SHERWIN
0630 AM CAPLINGER MILLS MO FLOOD
10/05/98 CEDAR CEDAR CREEK FLOWING
ACROSS HIGHWAY 39
0730 AM 15 S WARSAW MO FLOOD
10/05/98 BENTON NUMEROUS CREEKS AND
STREAMS OUT OF THEIR
BANKS. DITCHES FULL
AND RUNNING ACROSS
SECONDARY ROADS
0806 AM SOUTH WEST CITY MO FLOOD
10/05/98 MCDONALD HIGHWAY 43 SOUTH OF
SOUTHWEST CITY FLOODED,
ALONG WITH HIGHWAY 76
EAST AND WEST OF
ANDERSON AND HIGHWAY 59
NORTH OF NOEL.
0810 AM STOVER MO FLOOD
10/05/98 MORGAN HIGHWAY BB FLOODED
NORTH OF STOVER
0810 AM MARIONVILLE MO FLOOD
10/05/98 LAWRENCE CONSTRUCTION SITE
FLOODED BY HONEY CREEK
0816 AM LOCKWOOD MO FLOOD
10/05/98 DADE MINOR FLOODING AROUND
TOWN
0820 AM TUSCUMBIA MO FLOOD
10/05/98 MILLER SEVERAL LOW WATER
BRIDGES FLOODED COUNTY
WIDE
0825 AM LOWRY CITY MO FLOOD
10/05/98 ST.CLAIR SEVERAL LOW WATER
CROSSINGS FLOODED
0828 AM BUFFALO MO FLOOD
10/05/98 DALLAS LOW WATER BRIDGES
FLOODED COUNTY WIDE
0828 AM CROSS TIMBERS MO FLOOD
10/05/98 HICKORY TURKEY CREEK FLOODED
0829 AM NEOSHO MO FLOOD
10/05/98 NEWTON SEVERAL SECONDARY ROADS
FLOODED,
0909 AM ELDRIDGE MO FLOOD
10/05/98 LACLEDE MOUNTAIN CREEK FLOODED
ONTO HIGHWAY AA
0945 AM 5 SW HORTON MO FLOOD
10/05/98 VERNON HIGHWAY D SOUTHWEST OF
HORTON FLOODED
RUNNELSLocal storm report, Oct 5, 1:41 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
141 AM CDT MON OCT 05 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM PITTSBURG KS WIND DAMAGE
10/04/98 CRAWFORD TREE BLOWN DOWN ON A CAR.
0928 PM DEVON KS 60 MPH TSTM GUST
10/04/98 BOURBON
1100 PM CHEROKEE KS FLOOD
10/04/98 CRAWFORD HIGHWAYS 160 AND 7
CLOSED DUE TO FLOODING
IN CHEROKEE.
1115 PM WEST MINERAL KS FLOOD
10/04/98 CHEROKEE 2 FEET OF WATER ON
STREETS IN WEST MINERAL.
1117 PM STOTESBURY MO FLOOD
10/04/98 VERNON HIGHWAY V NORTH OF
4 STOTESBURY.
1130 PM WARSAW MO WIND DAMAGE
10/04/98 BENTON TREES DOWN JUST WEST OF
WARSAW.Local storm report, Oct 5, 1:41 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
141 AM CDT MON OCT 05 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM PITTSBURG KS WIND DAMAGE
10/04/98 CRAWFORD TREE BLOWN DOWN ON A CAR.
0928 PM DEVON KS 60 MPH TSTM GUST
10/04/98 BOURBON
1100 PM CHEROKEE KS FLOOD
10/04/98 CRAWFORD HIGHWAYS 160 AND 7
CLOSED DUE TO FLOODING
IN CHEROKEE.
1115 PM WEST MINERAL KS FLOOD
10/04/98 CHEROKEE 2 FEET OF WATER ON
STREETS IN WEST MINERAL.
1117 PM STOTESBURY MO FLOOD
10/04/98 VERNON HIGHWAY V NORTH OF
4 STOTESBURY.
1130 PM WARSAW MO WIND DAMAGE
10/04/98 BENTON TREES DOWN JUST WEST OF
WARSAW.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:23 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Cherokee, Crawford | 67 min |
| Oct 4, 10:19 PM CDT | Flash Flood Warning | SGF | Crawford | 6 hr |
| Oct 4, 10:19 PM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Oct 5, 3:46 AM CDT | Flash Flood Warning | SGF | Bourbon, Cherokee, Crawford | 6 hr |
| Oct 5, 9:53 AM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 6 hr |
| Oct 5, 9:53 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| Oct 5, 3:50 PM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 6 hr |
| Oct 5, 3:50 PM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.